Drought, Alexander
- When
- September 25, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Alexander forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Moderate drought conditions developed in September in the southern tip of Illinois, generally south of a line from Carbondale to Harrisburg. Far southern Illinois experienced an abnormally dry month, ranking in the top 10 driest Septembers on record.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Moderate drought conditions developed in September in the southern tip of Illinois, generally south of a line from Carbondale to Harrisburg. Far southern Illinois experienced an abnormally dry month, ranking in the top 10 driest Septembers on record. Some areas from Carbondale southward struggled to pick up an inch of rain the entire month. At Carbondale, September was the 9th driest September on record. The monthly rainfall at Carbondale was 0.69 inch, which resulted in a deficit of 2.16 inches below normal. Field and brush fire danger increased as grass turned brown. Bans on outdoor burning were initiated in a couple of counties by the end of the month. The dry weather occurred too late to have a major impact on crop yields. Crops were nearing harvest when the drought developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 3:19 PM CST, 8 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 419 PM CDT Sat Sep 24 2022 .UPDATE... Issued at 411 PM CDT Sat Sep 24 2022 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Monday night) Issued at 139 PM CDT Sat Sep 24 2022 The initial mid level wave that produced a few showers this morning has cleared the region and skies have cleared. Temperatures are roughly on track, warming into the mid and upper 80s. Lower level winds are shifting more west/southwesterly which is allowing a little bit of low level moisture advection in from the southwest, particularly across southeast MO. A ribbon of higher mid level moisture is apparent on WV satellite and an advancing shortwave trough can be seen moving this way from northwest Missouri. The approaching shortwave is expected to interact with an east to west gradient in moisture, more apparent aloft, to spark a few showers and thunderstorms late this afternoon and this evening. The best storm chances appear to be over southeast Missouri where surface moisture and mixed-layer instability is greater. Visible satellite already shows some cumulus bubbling along the Ozarks just west of the PAH CWA. If storms form, the overall instability and deep layer shear profile is favorable for some of them to produce marginally severe hail and possibly a damaging wind gust or two if the storms become a bit more organized as they move to the southeast in fairly unidirectional shear. Raised pops a bit more to address this threat that should mostly clear out by midnight if not earlier. A reinforcing upper jet max behind the shortwave will help shove a cold front through the area Sunday morning. This should clear out any moisture and cloud cover and lead to fairly seasonable temperatures with a northwest breeze. Relative humidity values drop to around 25 to 30 percent in the afternoon with 20 foot winds around 10 mph, which falls short of red flag criteria, but it will be a more favorable fire weather pattern than we have seen in some time. With the extended lack of rainfall fuels are quite dry so anywhere that doesn't experience significant rainfall tonight will likely see some enhanced fire danger tomorrow. Monday looks a bit cooler with general troughiness overhead and to the northeast with ridging and cool air advection at the surface. Combined with sunny skies this should make for a pleasant day save for a enhanced fire danger with the northwest breezes and low relative humidity. .LONG TERM...(Tuesday through Saturday) Issued at 139 PM CDT Sat Sep 24 2022 The trough over the northeastern quarter of the CONUS is projected to move little by Tuesday with local northwest winds and dry weather. Low level ridging moves to the northeast of us by Wednesday with the only sensible weather change being a shift to a more easterly component in the wind direction. Friday and Saturday will likely be slightly warmer with mid level heights rising slightly. Tropical Cyclone Ian is projected to pass to the east of the region during this time. The 12z operational GFS shifted to the west quite a bit this run putting the area possibly in the rain envelope. The ECMWF is not as far west and closer to the GFS ensemble mean and previous ECMWF ensemble runs. The track variability seems to be stemming from the storm interacting with the trough to our northeast and its attendant jet enhancement/altering of the pattern - which each models physics probably handling that slightly differently. In either respect the forecast is for the region to remain dry but it will be something to watch, like much of the rest of the southeast will be doing, in the coming days. && .AVIATION... Issued at 411 PM CDT Sat Sep 24 2022 Visible satellite imagery indicates a line of agitated cu has taken shape, extending from just E of SGF, to near POF. This line coincides with a marked dew point boundary, separating sub 55F dew points north of the line from 65F+ dew points to the south. Short wave energy aloft is incoming and coincident with the pool of moisture reflcted by primarily mid level bases, so it's an area we are keeping a close eye upon for potential convection. All CAM models develop and shift this convective zone JUST to the south of the KCGI/KPAH terminals, so our flight impacts are possibly just beyond terminal vicinity. We'll carry the lower mid level bases SCT-BKN at the terminals thru mid evening to account for now. Thereafter, it's a waiting game on the cold front late tonight- early tmrw, which will bring additional mid-upper cloud cover along with a wind shift to northwesterlies and picking up some daytime gustiness as drier air takes over and scours out those clouds. MOS and time/height cross sections HINT at some low level moisture pooling along the front at KCGI and KMVN, so we've included a low confidence SCT MVFR base mention briefly there. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 1007 PM CDT Sat Sep 24 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1007 PM CDT Sat Sep 24 2022 /1107 PM EDT Sat Sep 24 2022/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Thunderstorms are possible, mainly between 100 and 400 AM across the Ozarks in southeast Missouri, where there exists a marginal risk of strong to severe storms capable of large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front will lead to much lower relative humidity values across the region on Sunday. Breezy northwest winds will combine to create an enhanced fire danger, particularly Sunday and Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any storm reports to the NWS.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
818 PM CDT SAT SEP 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL HUNTER 36.89N 90.85W
09/24/2022 M0.50 INCH CARTER MO TRAINED SPOTTER
EMERGENCY MANAGEMENT RELAYED A TRAINED
SPOTTER'S REPORT OF HALF INCH HAIL IN CARTER
COUNTY, MISSOURI.
0517 PM HAIL HUNTER 36.89N 90.85W
09/24/2022 M1.75 INCH CARTER MO EMERGENCY MNGR
CARTER COUNTY EMERGENCY MANAGER REPORTS GOLF
BALL SIZED HAIL IN HUNTER, MO.
0603 PM HAIL ELLSINORE 36.93N 90.75W
09/24/2022 M1.00 INCH CARTER MO BROADCAST MEDIA
QUARTER SIZED HAIL REPORTED JUST WEST OF
ELLSINORE, MO IN CARTER COUNTY.
0609 PM HAIL ELLSINORE 36.93N 90.75W
09/24/2022 M1.25 INCH CARTER MO BROADCAST MEDIA
1.25 INCH HAIL AND A BROKEN WINDOW ON A
HOUSE IN ELLSINORE, MO IN CARTER COUNTY.
0556 PM HAIL 2 W HARVIELL 36.67N 90.51W
09/24/2022 M0.88 INCH BUTLER MO TRAINED SPOTTER
EMERGENCY MANAGEMENT RELAYED A TRAINED
SPOTTER'S REPORT OF DIME SIZED HAIL ON U.S.
HIGHWAY 160, 1 MILE WEST OF U.S. HIGHWAY 67
IN BUTLER COUNTY, MO.
&&Special Weather Statement
National Weather Service Paducah KY
923 PM CDT Sat Sep 24 2022
MOZ108-250300-
Ripley MO-
923 PM CDT Sat Sep 24 2022
...A strong thunderstorm will impact portions of Ripley County
through 1000 PM CDT...
At 923 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doniphan, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oxly around 940 PM CDT.
Other locations in the path of this storm include Fairdealing and
Naylor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3681 9063 3668 9063 3668 9059 3659 9059
3659 9058 3650 9058 3650 9104 3681 9111
TIME...MOT...LOC 0223Z 294DEG 29KT 3666 9084
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
07Special Weather Statement
National Weather Service Paducah KY
943 PM CDT Sat Sep 24 2022
MOZ109-250300-
Butler MO-
943 PM CDT Sat Sep 24 2022
...A strong thunderstorm will impact portions of southwestern Butler
County through 1000 PM CDT...
At 942 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naylor, or 11 miles east of Doniphan, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Harviell around 950 PM CDT.
Neelyville around 955 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9058 3659 9058 3659 9059 3667 9060
3668 9063 3667 9057 3666 9040 3650 9028
TIME...MOT...LOC 0242Z 294DEG 34KT 3660 9062
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
07The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051810, 1051811, 1051812, 1051813, 1051814, 1051815.